Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 9, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 9, 2018, 3:59 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2018, 3:59 PM MST (22:59 UTC)
- Expired
- Jul 9, 2018, 4:30 PM MST
- In force
- 31 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 28 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 4:14 PM MST | TSTM WND GST 80 | 6 N Florence, AZ | DELAYED REPORT. MEASURED BY AZ ALERT STATION. |
| Jul 9, 4:14 PM MST | TSTM WND GST 80 | 6 N Florence, AZ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
313
WUUS55 KPSR 092259
SVRPSR
AZC013-021-092330-
/O.NEW.KPSR.SV.W.0009.180709T2259Z-180709T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
359 PM MST MON JUL 9 2018
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 430 PM MST.
* At 359 PM MST, a severe thunderstorm was located over Blackwater,
or near Coolidge, moving west at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Casa Grande, Florence, Coolidge, Queen Creek, Blackwater, San Tan
Mountain Park, Magma, San Tan Valley, Randolph, Valley Farms,
Sacaton and Cactus Forest.
* This includes the following highways...
AZ Interstate 10 between mile markers 184 and 195.
AZ Route 87 between mile markers 129 and 153.
AZ Route 79 between mile markers 129 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3322 11176 3311 11130 3300 11129 3295 11137
3284 11179
TIME...MOT...LOC 2259Z 105DEG 8KT 3302 11157
HAIL...0.75IN
WIND...60MPH
$$
Hernandez1 follow-up statement
491
WWUS55 KPSR 092318
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
418 PM MST MON JUL 9 2018
AZC013-021-092330-
/O.CON.KPSR.SV.W.0009.000000T0000Z-180709T2330Z/
Maricopa AZ-Pinal AZ-
418 PM MST MON JUL 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR MARICOPA AND PINAL COUNTIES...
At 418 PM MST, a severe thunderstorm was located over Blackwater, or
near Coolidge, moving west at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Casa Grande, Florence, Coolidge, Queen Creek, Blackwater, San Tan
Mountain Park, Magma, San Tan Valley, Randolph, Valley Farms and
Sacaton.
This includes the following highways...
AZ Interstate 10 between mile markers 184 and 195.
AZ Route 87 between mile markers 129 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3314 11141 3305 11140 3295 11138 3284 11179
3322 11176
TIME...MOT...LOC 2318Z 105DEG 8KT 3303 11162
HAIL...0.75IN
WIND...60MPH
$$
HernandezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:05 PM MST, 54 minutes earlier.
Area forecast discussion, Jul 9, 3:05 PM MST, 54 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 305 PM MST Mon Jul 9 2018 .SYNOPSIS... Monsoon moisture levels will continue to remain high enough this week to bring daily thunderstorm chances to most of the region. An upper level trough moving through today and early Tuesday should enhance monsoon activity creating better chances for more widespread storms than a typical monsoon day. Temperatures will continue to trend downward through the middle of the week and then level off a few degrees below normals. && .DISCUSSION... Current radar shows showers and thunderstorms that have developed southeast and east of the Phoenix from Pinal cty. to S. Gila county with more extensive storm development taking place in south central and northern Arizona. The very strong Monsoon high pressure system remains in place over the central Rockies. It is in an excellent position to continue to provide moist easterly flow from the Gulf of Mexico and Mexico into the Desert Southwest via it's attendant south stream easterly jet. A pronounced upper level low and inverted trough seen in water vapor imagery over east AZ with a dry slot wrapping into is progged to move over our region this afternoon and evening where it will expand and dramatically decelerate. The strong easterly wave will have plenty of moisture to work with as it moves into a well conditioned Monsoon environment. Boundary layer dewpoint temperatures remain very high with 60s and 70s F being reported at the surface and 12-20C being reported through 925 and 850mb. Amidst significant mid level moisture advection from the southeast, strong sounding and model CAPE of up to 1500-2000 j/kg., and sfc-6km shear of 30-35kt expect a good chance of a mixed bag of Monsoon threats from this afternoon through tonight. This includes the threat of severe thunderstorm winds, flash flooding and dense blowing dust. The strongest storms will be capable of producing gusts near 60mph and peak rainfall rates over 4in./hr as well as the potential for hail. High-res models indicate the prime threat areas to be from Phoenix westward to the California border. Expect a series of strong easterly outflows to span our forecast area from north to south and sweep from Maricopa and Pinal counties all the way to southeast CA. Tuesday looks to be a bit drier and more of a down day, however Tuesday night and Wednesday morning are shaping up to be another fairly active Monsoon period. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Storm activity over Pinal, Gila, and Yavapai Counties will converge over Maricopa County - including metro Phoenix - between 22Z- 00Z. Storms then track westward. Expect large swaths of strong surface winds from thunderstorm outflow. The winds will also cause areas of reduced visibility in blowing dust. The stronger storms will produce brief heavy rain and small hail. Anticipate much quieter conditions over metro Phoenix beginning by 03Z. However, renewed shower development is anticipated overnight but not with very strong storms. Southeast California/Southwest Arizona including KIPL and KBLH: Strong storms are expected to move out of Yavapai and Maricopa Counties and into southwest Arizona beginning by about 23Z. Storms are anticipated to track westward and weaken as they move west of the Lower Colorado River Valley. However, large swaths of strong winds and blowing dust are possible throughout the area. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday: An active Monsoon pattern continues the rest of the week into early next week. As usual, south-central AZ will have better chances than areas west of there. Minimum humidities will remain above 15% with good overnight recovery. Apart from thunderstorm activity, winds will generally be light. && .SPOTTER INFORMATION STATEMENT... Spotters may be needed late this afternoon and evening. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Sawtelle AVIATION...AJ FIRE WEATHER...AJ
In the hours before
Local storm report, Jul 9, 3:45 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
345 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 3 W APACHE JUNCTION 33.41N 111.60W
07/09/2018 E0.75 INCH MARICOPA AZ TRAINED SPOTTER
DIME TO PENNY SIZED HAIL REPORTED NEAR
BROADWAY AND SIGNAL BUTTE. POWER OUTAGE AS
WELL.
&&Special weather statement, Jul 9, 3:48 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
348 PM MST MON JUL 9 2018
AZZ541-545-092330-
New River Mesa AZ-Cave Creek/New River AZ-
348 PM MST MON JUL 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 430 PM
MST...
At 348 PM MST, Doppler radar was tracking a strong thunderstorm over
Camp Creek, or 15 miles north of Scottsdale, moving southwest at 15
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree, Desert Mountain, Camp
Creek and Seven Springs.
LAT...LON 3393 11173 3392 11172 3370 11184 3385 11211
3402 11187
TIME...MOT...LOC 2248Z 033DEG 14KT 3391 11186
HernandezLocal storm report, Jul 9, 3:52 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
352 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL 3 ESE EAST MESA 33.39N 111.64W
07/09/2018 E0.75 INCH MARICOPA AZ TRAINED SPOTTER
DIME TO PENNY SIZED HAIL REPORTED NEAR
ELLSWORTH AND HIGHWAY 60.
&&Local storm report, Jul 9, 3:53 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
353 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HEAVY RAIN 2 WSW APACHE JUNCTION 33.40N 111.58W
07/09/2018 E1.25 INCH MARICOPA AZ TRAINED SPOTTER
RAINFALL OF 1.25 INCHES NEAR MERIDIAN AND
PUEBLO WHICH OCCURRED IN 25 MINUTES.
&&Local storm report, Jul 9, 3:57 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
357 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 1 E EAST MESA 33.42N 111.67W
07/09/2018 E0.25 INCH MARICOPA AZ TRAINED SPOTTER
PEA SIZED HAIL AT SOSSAMAN AND MAIN.
&&Local storm report, Jul 9, 3:59 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
359 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM FLASH FLOOD 5 WNW FLORENCE 33.06N 111.46W
07/09/2018 PINAL AZ TRAINED SPOTTER
STREET FLOODING WITH WATER OVER THE CURBS IN
THE MERRILL RANCH DEVELOPMENT OF FLORENCE.
&&The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:12 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa | 48 min |
| Jul 8, 5:48 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 27 min |
| Jul 8, 5:52 PM MST | Flash Flood Warning | PSR | Maricopa | 113 min |
| Jul 8, 6:21 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 8, 8:02 PM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal | 118 min |
| Jul 8, 8:05 PM MST | Special Weather Statement | PSR | Pinal | 55 min |
| Jul 8, 8:48 PM MST | Dust Storm Warning | PSR | Pinal | 42 min |
| Jul 8, 8:50 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 25 min |
| Jul 8, 9:04 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 56 min |
| Jul 8, 9:15 PM MST | Special Weather Statement | PSR | Maricopa | 60 min |
| Jul 8, 9:35 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Jul 8, 9:41 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 64 min |
| Jul 8, 9:43 PM MST | Dust Storm Warning | PSR | Maricopa | 62 min |
| Jul 8, 9:47 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 58 min |
| Jul 8, 9:50 PM MST | Special Weather Statement | PSR | 55 min | |
| Jul 8, 10:09 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 8, 10:44 PM MST | Dust Storm Warning | PSR | Maricopa, Yuma | 61 min |
| Jul 8, 11:12 PM MST | Dust Storm Warning | PSR | Yuma | 63 min |
| Jul 9, 12:03 AM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 57 min |
| Jul 9, 12:50 AM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 55 min |
| Jul 9, 3:38 AM MST | Special Weather Statement | PSR | 52 min | |
| Jul 9, 2:21 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 24 min |
| Jul 9, 2:45 PM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Jul 9, 2:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 44 min |
| Jul 9, 2:49 PM MST | Dust Storm Advisory | PSR | Pinal | 56 min |
| Jul 9, 2:56 PM MST | Special Weather Statement | PSR | Pinal | 34 min |
| Jul 9, 3:01 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 29 min |
| Jul 9, 3:04 PM MST | Special Weather Statement | PSR | 26 min | |
| Jul 9, 3:15 PM MST | Special Weather Statement | PSR | 30 min | |
| Jul 9, 3:17 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 28 min |
| Jul 9, 3:19 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 26 min |
| Jul 9, 3:23 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 103 min |
| Jul 9, 3:29 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 31 min |
| Jul 9, 3:34 PM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Jul 9, 3:37 PM MST | Special Weather Statement | PSR | 38 min | |
| Jul 9, 3:40 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 35 min |
| Jul 9, 3:45 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 30 min |
| Jul 9, 3:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 9, 3:51 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 9, 3:57 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Jul 9, 4:11 PM MST | Dust Storm Advisory | PSR | Maricopa | 34 min |
| Jul 9, 4:13 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 62 min |
| Jul 9, 4:15 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 30 min |
| Jul 9, 4:28 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 32 min |
| Jul 9, 4:31 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Jul 9, 4:33 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 25 min |
| Jul 9, 4:44 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Jul 9, 4:47 PM MST | Areal Flood Advisory | PSR | Maricopa | 118 min |
| Jul 9, 4:50 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Jul 9, 4:55 PM MST | Dust Storm Advisory | PSR | Maricopa | 65 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.